Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Hepatitis and HIV CoinfectionHepatitis and HIV Coinfection
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


hepatitis C treatment and pregnancy
Nov 24, 2012

my husband is planning on undergoing the interferon treatment for his hep c. we want to have more chrildren, everything i look up says about woman that are undergoing the treatment. what about how it effects his ablity to have a child. after the 48 weeks?

Response from Dr. Taylor

Interferon is typically taken with ribavirin pills in order to make the treatment work better (lead to a higher chance of cure). Ribavirin is teratogenic, meaning that it can cause damage to a developing fetus (cells inside a woman's womb that develop into a baby). Ribavirin can be teratogenic even when a man takes ribavirin, when he has vaginal intercourse (penis inside the vagina) with a woman who is pregnant or who can become pregnant. So, it is important to avoid pregnancy while your husband takes ribavirin.

Ribavirin lasts in the body for a long time. Therefore it is important to avoid pregnancy for at least 6 months after your husband stops taking ribavirin. Six months is the shortest amount of time to wait to get pregnant after your husband stops ribavirin; I recommend waiting a year. Use two forms of birth control while your husband takes ribavirin and for a year afterwards. After that time there should not be issues regarding his hepatitis C treatment and you having more children. The hepatitis C treatments do not impact his ability to get you pregnant. Let him handle his own ribavirin pills during his hepatitis C treatment.

I suggest that you discuss these issues with his hepatitis C doctor.



Previous
Concern for hepatitis b
Next
hcv cure?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement